Pulmonary Infiltrates Associated

Sulindac may cause life-threatening adverse reactions involving multiple organ systems. Skin rashes, hepatotox- icity, central nervous system abnormalities, lymphadenopa- thy, pancreatitis, and hypotension have all been associated with sulindac therapy. Two case reports have previously described pulmonary infiltrates and severe adverse reactions to sulindac therapy; however, in these cases the pulmonary findings were associated with the dysfunction of multiple organ systems, including congestive heart failure, liver failure, and generalized edema. Thus, the severity of the systemic reactions made it difficult to directly relate the pulmonary abnormalities to the sulindac therapy. Isolated pulmonary infiltrates associated with sulindac have only been reported in a single letter to the editor. Fein described an elderly woman on therapy with sulindac who developed fevers, dyspnea, rash, peripheral eosinophilia, and diffuse interstitial pulmonary consolidation. Her symptoms resolved on stopping the drug, and they recurred on rechallenge. Thus, sulindac was proposed as the likely cause of her pneumonitis. Despite this, the manufacturers package insert for sulindac does not mention isolated pulmonary reactions as a possible toxic effect of the drug.

Pulmonary infiltrates have also been associated with naproxen, another nonsteroidal anti-inflammatory agent. Although the pathophysiology is not known, naproxen may induce a pulmonary hypersensitivity reaction. Both peripheral eosinophilia and pulmonary eosinophilia have been described in association with naproxen-induced infiltrates. The mechanism for sulindac-associated infiltrates may also be a hypersensitivity reaction, although eosinophilia was not observed in our patient. It is unlikely that pharmacologic actions, such as the inhibition of prostaglandin synthesis, are related to the rare adverse effects of these drugs. Patients with previously severe reactions to sulindac have tolerated other nonsteroidal anti-inflammatory agents without difficulty. silagra tablets

In summary, this report provides strong evidence that sulindac can produce an isolated pulmonary hypersensitivity reaction. When pulmonary infiltrates develop in patients receiving sulindac therapy; a drug reaction should be considered as the possible cause.